Missouri, 2022

Damaging Wind in Missouri, August 2, 2022

August 2, 2022 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging winds downing a large tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced damaging winds downing a large tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 1:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 2, 1:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
232 PM CDT Tue Aug 2 2022

Key Messages:

1. Heat Advisory continues through Wednesday. Heat Index around
100-105+ degrees.

2. A few isolated thunderstorms this afternoon east of Highway
65.

3. Elevated Fire Weather potential on Wednesday.

4. Showers and thunderstorms likely Wednesday Evening-Thursday
Morning.

5. Excessive heat continues through the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CDT Tue Aug 2 2022

Through Tonight: Latest visible satellite imagery depicts a
deepening cumulus field across southern and central Missouri this
afternoon. A few isolated showers and thunderstorms have developed
across this area. Recent analysis of the mesoscale environment
shows MLCAPE values of 2000 to 3000 J/kg in the presence of a
moist airmass (PWAT values around 1.7 inches). However, forcing
remains limited across the area. Expectations are for coverage to
remain sparse and limited to areas east of the Highway 65
corridor. Otherwise, most locations will remain hot and dry
through the evening. Overnight lows fall into the 70s areawide
with dry weather expected.

Wednesday: Changes are on the horizon heading into Wednesday as a
shortwave drops south through the region. This will result in an
increase in precipitation chances. Ahead of the system, another
hot and humid day is expected across the area. The hottest day of
the week could come on Wednesday as ensemble guidance suggests
850mb temperatures reaching around 24-26 C. Expect afternoon
highs to reach into the upper 90s to around 100 in many locations.
Afternoon heat indicies will approach 100-108.

An additional concern is the dry/hot conditions and fire weather
potential on Wednesday. A combination of wind gusts of 25-30 mph
and relative humidity values as low as 35% may result in the rapid
spread of fires. This will need to be monitored across portions of
southeast Kansas and southwest Missouri.

The attention turns to Wednesday evening as clouds and
precipitation build into the region. Strong forcing ahead of a
shortwave will allow convection to develop across central Missouri
as early as Wednesday evening. The environment may be conducive
for a couple strong to severe thunderstorms across central
Missouri given the large amounts of forecast instability. It
should be noted that most of the activity will remain sub-severe,
with the best chances and SPC marginal severe weather outlook
along and north of the Highway 54 corridor. Damaging wind gusts
will be primary risk in the strongest thunderstorms. Coverage in
showers and thunderstorms will increase late Wednesday into the
overnight hours. Most locations will receive a 0.50 inch or less.
However, convective elements and training thunderstorms could aid
in the potential for highly localized rainfall amounts of 1-2
inches. The highest rainfall totals will likely occur across
portions of central and south central Missouri. A widespread
excessive rainfall is not expected at this time.

Thursday: Scattered showers and thunderstorms linger into Thursday
morning before dissipating to the southeast in the afternoon.
Precipitation and clouds slowly clearing the region will give way
to high temperatures likely in the lower 90s.

.LONG TERM...(Friday through Tuesday)
Issued at 230 PM CDT Tue Aug 2 2022

Friday-Sunday: Hot and humid conditions are likely to return this
weekend. Expect daily highs in the middle to upper 90s, with
afternoon heat indicies of 100-105. This will keep the area
running anywhere from 5-10 degrees above normal for early August.
Additional heat headlines may be needed through the weekend.

Precipitation chances look to remain low (20% or less) through the
weekend. Most locations will remain dry.

Next Week: Looking ahead to next week, dry and hot weather look to
continue. Likewise, minimal rainfall chances are in the forecast.
The combination of dry and hot conditions will allow the drought
to persist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Aug 2 2022

High confidence on VFR conditions prevailing through the TAF
period. Occasional south/southwest wind gusts up 20 knots through
this evening at KJLN and KSGF, with an increase in wind gusts up
to 25 knots after 12Z Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 8 PM CDT Wednesday for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Aug 2, 2:31 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
331 PM CDT Tue Aug 2 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
331 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.
  Elevated fire weather risk.

DISCUSSION...

Scattered pulse thunderstorms through the early evening, primarily
east of the Highway 65 corridor. A few strong to severe
thunderstorms will be capable of producing damaging wind gusts and
frequent lightning. Most locations will remain dry.

Heat index values of 100 to 108 degrees are expected through the
evening.

Gusty winds up to 25mph, low humidity and ongoing drought
conditions will lead to a grass fire danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 100 to 108 degrees are expected Wednesday.
Heat index values closer to 100 are then expected Thursday
through the weekend. Therefore prolonged excessive heat is likely
to continue into the weekend.

Gusty winds up to 25mph, low humidity and ongoing drought
conditions will lead to a grass fire danger Wednesday.

Showers and thunderstorms will move into the area from the north
Wednesday evening. A few storms could be strong to severe along
and north of Highway 60.

There is a small chance for thunderstorms on a daily basis from
Friday into the weekend across south central Missouri. Most
locations will likely remain dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Aug 2, 2:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
335 PM CDT Tue Aug 2 2022

MOZ103-022100-
Stone MO-
335 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southeastern Stone
County through 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimberling City. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Table Rock Lake...                Kimberling City...
Indian Point...                   Blue Eye...
Coney Island...                   Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Table Rock Lake , get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3668 9352 3665 9332 3650 9335 3650 9353
TIME...MOT...LOC 2034Z 199DEG 2KT 3658 9344

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DSA

The radar

The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laclede

When
August 2, 3:00 PM CST
Where
Laclede County, Competition to 0.77 mi E of Competition
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -92.430

A severe storm caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052811.